Increased leukocyte aggregation induced by γ-globulin: A clue to the presence of pseudoleukopenia

David Zeltser, Renato Fusman, Joab Chapman, Rivka Rotstein, Itzhak Shapira, Ori Elkayam, Amiram Eldor, Nadir Arber, Shlomo Berliner

Research output: Contribution to journalArticlepeer-review

Abstract

Background: Previous articles have reported the appearance of leukopenia after the administration of high-dose intravenous γ-globulins. Methods: A simple slide test was used to reveal the state of leukocyte aggregation (LA) in the peripheral blood as well as the absolute number of leukocytes in the slides. Results: A significant (P < 0.00001) increment was noted in the state of LA, from 9 ± 6% before to 25 ± 11% after γ-globulin administration. This was accompanied by a significant (P < 0.0004) reduction in the number of white blood cells in the peripheral blood (from 8433 ± 3905 to 6550 ± 3252 cells/mm3) but no significant change in the absolute number of the cells as determined by the leukocyte count per high power field in the peripheral slides. Conclusions: We raise the possibility that the leukopenia reported in some patients after the intravenous administration of high dose γ-globulin is explained in part by the agglutination effect of the drug.

Original languageEnglish
Pages (from-to)177-182
Number of pages6
JournalAmerican Journal of the Medical Sciences
Volume320
Issue number3
DOIs
StatePublished - 2000

Keywords

  • Leukocyte aggregation
  • Pseudoleukopenia
  • γ-Globulin

Fingerprint

Dive into the research topics of 'Increased leukocyte aggregation induced by γ-globulin: A clue to the presence of pseudoleukopenia'. Together they form a unique fingerprint.

Cite this